Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Jackson, KY

June 16, 2003Estill County, Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 16, 2003, 12:56 PM EDT for Estill County, Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 12:56 PM EDT (16:56 UTC)
Expired
Jun 16, 2003, 4:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Estill County, KY, Jackson County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 161657
FFWJKL
KYC065-109-162000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1256 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY
  JACKSON COUNTY

* UNTIL 400 PM EDT

* AT 1250 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM NEAR ESTILCO TO NEAR KERBY KNOB...OR FROM 5 MILES SOUTH
  OF IRVINE TO 10 MILES SOUTHEAST OF BEREA...MOVING EAST AT 10 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3726 8401 3733 8415 3752 8421 3757 8417
          3757 8410 3765 8413 3780 8408 3784 8398
          3775 8389 3772 8376 3762 8387 3746 8389
          3734 8379 3726 8391

$$
MCLANE
3 follow-up statements
000 
WGUS73 KJKL 161758
FFSJKL
KYC065-109-161845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING CONTINUES FOR ESTILL AND JACKSON 
COUNTIES...

* UNTIL 400 PM EDT

* AT 152 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND 
THUNDERSTORMS FROM PATSEY TO MIDDLEFORK...OR FROM 9 MILES EAST OF 
IRVINE TO 7 MILES SOUTHWEST OF MCKEE. 

HEAVIEST RAINFALL HAS OCCURRED IN LONG BRANCH AREA OF JACKSON COUNTY 
AND THE RED LICK CREEK AREA OF ESTILL COUNTY...WHERE AN ESTIMATED 
1.75 INCHES HAS FALLEN SINCE NOON.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3726 8401 3733 8415 3752 8421 3757 8417
          3757 8410 3765 8413 3780 8408 3784 8398
          3775 8389 3772 8376 3762 8387 3746 8389
          3734 8379 3726 8391

$$
MCLANE
000 
WGUS73 KJKL 161918
FFSJKL
KYC065-109-162000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING CONTINUES FOR ESTILL AND JACKSON 
COUNTIES...

* UNTIL 400 PM EDT

* AT 312 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS 
AND THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN OVER ESTILL AND 
JACKSON COUNTY HAD MOVED TO THE EAST. LESS INTENSE STORMS HOWEVER 
WILL CONTINUE TO PRODUCE RAINFALL THROUGH EARLY EVENING.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3784 8404 3784 8398 3781 8396 3772 8376
          3762 8387 3756 8390 3746 8389 3734 8379
          3731 8389 3726 8391 3726 8404 3738 8417
          3744 8417 3750 8421 3755 8420

$$
MCLANE
000 
WGUS73 KJKL 162008
FFSJKL
KYC065-109-199-162030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNINGS FOR ESTILL...JACKSON...AND PULASKI 
COUNTIES EXPIRED AT 4 PM EDT...

AS OF 4 PM EDT THERE HAVE NOT BEEN ANY REPORTS OF FLASH FLOODING IN 
ESTILL...JACKSON OR PULASKI COUNTIES. THE HEAVY RAIN THAT AFFECTED 
THESE COUNTIES EARLIER THIS AFTERNOON HAD COME TO AN END...BUT SOME 
LIGHT SHOWERS WILL LINGER INTO THE EARLY EVENING.  
$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:32 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 16, 11:32 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE

-----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN

-----------------------------------------------------------------

1022 PM EDT SUN JUN 15 2003

SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS
EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT
DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE
SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT
HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL
TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER
SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY.

GEOGERIAN
-----------------------------------------------------------------
415 PM EDT SUN JUN 15 2003

UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS.  BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER.  RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS.  DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS.  THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT.  ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY.  WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.

HEINLEIN
--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

MCLANE
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 6 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003

...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:19 PM EDTFlash Flood WarningJKLOwsley4 hr
Jun 15, 8:48 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 16, 12:49 PM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 16, 1:03 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 16, 2:56 PM EDTFlash Flood WarningJKLClay3 hr
Jun 16, 3:27 PM EDTFlash Flood WarningJKLKnox3 hr
Jun 16, 3:35 PM EDTFlash Flood WarningJKLBreathitt, Perry3 hr
Jun 16, 3:45 PM EDTFlash Flood WarningJKLOwsley3 hr
Jun 16, 3:53 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
Jun 16, 4:03 PM EDTFlash Flood WarningJKLLeslie3 hr
Jun 16, 4:09 PM EDTFlash Flood WarningJKLFloyd3 hr
Jun 16, 4:16 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 16, 4:31 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 16, 4:41 PM EDTFlash Flood WarningJKLBath, Fleming3 hr
Jun 16, 5:21 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 16, 6:00 PM EDTFlash Flood WarningJKLEstill3 hr
Jun 16, 6:40 PM EDTFlash Flood WarningJKLElliott2 hr
Jun 16, 6:44 PM EDTFlash Flood WarningJKLMenifee, Montgomery2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.